Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 50, NWS Cleveland, OH

May 11, 2004Medina County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 11, 2004, 7:56 PM EDT for Medina County, Ohio. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 7:56 PM EDT (23:56 UTC)
Expired
May 11, 2004, 9:00 PM EDT
In force
64 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Medina County, OH

The radar

The Cleveland radar (KCLE), 29 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

330 
WUUS51 KCLE 112356
SVRCLE
OHC103-120100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
756 PM EDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEDINA COUNTY IN NORTHEAST OHIO...

* UNTIL 900 PM EDT

* AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF LODI...OR ABOUT 6 MILES WEST
  OF MEDINA...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BRUNSWICK
  LODI
  MEDINA

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4109 8168 4105 8181 4102 8203 4112 8206
          4119 8206 4119 8196 4122 8196 4127 8182
          4127 8168

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:30 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, May 11, 3:30 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
330 PM EDT TUE MAY 11 2004

.DISCUSSION...
FOR THIS EVG WOULD XPC TSTMS ACRS CNTRL AND WRN OH TO MOV NORTH INTO
THE COUNTY WARNING AREA.  ATTM NOT OUTLOOKED BY SPC.  MSAS LIS AT
18Z RUNNING FROM -3 TO -5 IN THE AREA WITH MORE UNSTBL CONDS SE AND
WEST OF THE AREA.  COULD BE AN ISOLATED EVENT BUT DO NOT EXPECT TOO
MUCH PROB THIS EVG.  WILL CARRY TSTMS INTO THE EVENING EVERYWHERE
BUT LOOKS LIKE BEST CHC WILL BE WRN HALF OF THE AREA.  TNGT WARM
FRONT NOW IN THE VCNTY WILL MOVE NORTH OF THE AREA AND REMAIN OUT OF
THE PICTURE.  WED WILL START OUT WITH A DRY FCST WITHOUT ANY
FOCUSING MECH BUT BY AFTN...HEATING WILL BRING LIS DOWN TO -4 TO -6
RANGE AND FCST CAPE TO 800-1200J/KG.  BUFKIT SHOWS NO CAP BY
AFTERNOON SO THIS WARRENTS A CHC.  BEING IN THE WARM SECTOR WILL GO
WITH PC SKIES DESPITE THE MSTR PROGS.  WILL KEEP THIS SAME THEME
RUNNING WEDNESDAY NIGHT AND THURSDAY AS WELL WITH CHC POPS DURING
THE AFTN AND EVG AND GNRLY PC SKIES. ETA BRINGS A CDFNT INTO NWRN OH
ON FRIDAY AFTN WHILE AVN HOLDS IT OFF UNTIL FRIDAY NIGHT.  GVN
INSTBY AHEAD OF THE FRONT WOULD XPC TSTMS BOTH AHEAD OF AND ALONG
THE FRONT.  WILL GO AHEAD AND PLACE LKLY POPS IN THE NW FOR THE AFTN
FRIDAY.  DEPENDING ON THE MDL...THIS COULD BE A BIT FAST BUT THEY
SHOULD BE CLOSE AND WL HOLD CNTRL AND ERN ZONES TO A CHC.  FRIDAY
NIGHT WILL BRING LKLY ACRS THE CWA WITH FROPA.  SAT STARTS OUT MOIST
BUT BY SAT NIGHT...SFC HIGH TRIES TO PUSH INTO THE AREA FROM THE NW
AS FRONT STALLS/DSIPTS TO OUR SE.  MSTR NOT FAR AWAY BUT WILL GO
WITH AREA DRYG FROM THE NW AS HINTED BY THE AVN BY SAT NIGHT. MRF A
CONTS TREND INTO SUNDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
&&
Hazardous weather outlook, May 11, 5:40 AM EDT, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE CLEVELAND OH
540 AM EDT TUE MAY 11 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-111200-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
540 AM EDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA TODAY AHEAD OF A COLD FRONT WHICH WILL MOVE
INTO NORTHERN OHIO LATER TODAY...HOWEVER NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 5:26 PM EDTSevere Thunderstorm WarningCLEMarion64 min
May 11, 7:05 PM EDTSpecial Marine WarningCLE115 min
May 11, 7:05 PM EDTSpecial Marine WarningCLE115 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.